Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the global convergence of Broyden's method


Authors: J. J. Moré and J. A. Trangenstein
Journal: Math. Comp. 30 (1976), 523-540
MSC: Primary 65H10
DOI: https://doi.org/10.1090/S0025-5718-1976-0418451-2
MathSciNet review: 0418451
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider Broyden's 1965 method for solving nonlinear equations. If the mapping is linear, then a simple modification of this method guarantees global and Q-superlinear convergence. For nonlinear mappings it is shown that the hybrid strategy for nonlinear equations due to Powell leads to R-superlinear convergence provided the search directions form a uniformly linearly independent sequence. We then explore this last concept and its connection with Broyden's method. Finally, we point out how the above results extend to Powell's symmetric version of Broyden's method.


References [Enhancements On Off] (What's this?)

  • [1] C. G. BROYDEN, "A class of methods for solving nonlinear simultaneous equations," Math. Comp., v. 19, 1965, pp. 577-593. MR 33 #6825. MR 0198670 (33:6825)
  • [2] C. G. BROYDEN, "The convergence of single-rank quasi-Newton methods," Math. Comp., v. 24, 1970, pp. 365-382. MR 43 #5714. MR 0279993 (43:5714)
  • [3] C. G. BROYDEN, J. E. DENNIS & J. J. MORÉ, "On the local and superlinear convergence of quasi-Newton methods," J. Inst. Math. Appl., v. 12, 1973, pp. 223-245. MR 49 #6599. MR 0341853 (49:6599)
  • [4] J. E. DENNIS & J. J. MORÉ, "A characterization of superlinear convergence and its application to quasi-Newton methods," Math. Comp., v. 28, 1974, pp. 549-560. MR 49 #8322. MR 0343581 (49:8322)
  • [5] J. E. DENNIS & J. J. MORÉ, Quasi-Newton Methods, Motivation and Theory, Cornell University Computer Science Technical Report TR 74-217, 1974.
  • [6] P. E. GILL & W. MURRAY, "Quasi-Newton methods for unconstrained minimization," J. Inst. Math. Appl., v. 9, 1972, pp. 91-108. MR 45 #9456. MR 0300410 (45:9456)
  • [7] J. M. ORTEGA & W. C. RHEINBOLDT, Iterative Solution of Nonlinear Equations in Several Variables, Academic Press, New York, 1970. MR 42 #8686. MR 0273810 (42:8686)
  • [8] M. J. D. POWELL, "A hybrid method for nonlinear equations," Numerical Methods for Non-Linear Algebraic Equations, Gordon and Breach, London, 1970, pp. 87-114. MR 49 #8330a. MR 0343589 (49:8330a)
  • [9] M. J. D. POWELL, "A FORTRAN subroutine for solving systems of nonlinear algebraic equations," Numerical Methods for Non-Linear Algebraic Equations, Gordon and Breach, London, 1970, pp. 115-161. MR 49 #8330b. MR 0343590 (49:8330b)
  • [10] M. J. D. POWELL, "A new algorithm for unconstrained optimization," Nonlinear Programming, Academic Press, New York, 1970, pp. 31-65. MR 42 #7043. MR 0272162 (42:7043)
  • [11] M. J. D. POWELL, A FORTRAN Subroutine for Unconstrained Minimization, Requiring First Derivatives of the Objective Function, Atomic Energy Research Establishment, Harwell, R.6469, 1970.
  • [12] M. J. D. POWELL, "Convergence properties of a class of minimization algorithms," Nonlinear Programming 2, Academic Press, New York, 1974, pp. 1-27. MR 0386270 (52:7128)
  • [13] H. SCHWETLICK, "Über die Realisierung und Konvergenz von Mehrschrittverfahren zur iterativen Lösung nichtlinearer Gleichungen," Z. Angew. Math. Mech., v. 54, 1974, pp. 479-493. MR 0378397 (51:14565)
  • [14] S. M. THOMAS, Sequential Estimation Techniques for Quasi-Newton Algorithms, Cornell University Ph.D. Thesis, 1974.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65H10

Retrieve articles in all journals with MSC: 65H10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1976-0418451-2
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society